2019 3rd Place Emage Winner: Bruising after a Viral Illness
A 6-year-old, unvaccinated, female presented to our pediatric emergency department with 2 days of unexplained bruising, left ankle pain and swelling, and intermittent gingival bleeding following a recent illness of vomiting and non-bloody diarrhea which had resolved 2 days prior to presentation. Her associated symptoms included mild periumbilical abdominal pain and reported abdominal distension. Her parent denied any recent trauma, travel, medication use, ingestions, fevers, or jaundice. The patient had no contributory family history. Physical exam findings were significant for dried blood in her mouth, around her teeth, and on her lips; tenderness to palpation of the dorsal aspect of her left ankle with mild swelling; and multiple large ecchymosis to her bilateral lower extremities, right flank and right shoulder. Her workup included a left ankle CT, abdominal ultrasound with Doppler, hepatitis panel, and Epstein Barr Virus, all of which were negative. Her remarkable lab results were prolonged aPTT >150, prothrombin 46.7, and INR 3.8. During her inpatient stay, she had decreased activity of factors 2 (thrombin), 7, 8, and 9. Mixing studies did not correct the patient’s bleeding time, which indicated the presence of an anticoagulant. Her diluted Russell viper venom (DRVV) test was positive, which is consistent with lupus anticoagulant (LA) antiphospholipid antibody syndrome (APS).
Lupus anticoagulant-antiphospholipid antibody syndrome is commonly transient in children, especially after a viral illness or a new medication. Though hemorrhagic symptoms are only estimated to occur between 10-20% of patients with LA, it can be the first presenting symptom and should considered in children with spontaneous bruising. Initial workup should include a complete blood count, platelet count, aPTT, PT/INR, and fibrinogen.
- Anderson, A., Mohan, & Liesner, R. (2003, September 01). Transient lupus anticoagulant: An unusual cause of bruising in children.
- Bleeding in the antiphospholipid syndrome. (n.d.).
- Lee, M. T., Nardi, M. A., Hadzi‐Nesic, J., & Karpatkin, M. (1998, December 06). Transient hemorrhagic diathesis associated with an inhibitor of prothrombin with lupus anticoagulant in a 1½‐year‐old girl: Report of a case and review of the literature – Lee – 1996 – American Journal of Hematology – Wiley Online Library.
Laura A Scieszka, MD and Tricia Swan, MD
University of Florida College of Medicine, Department of Pediatric Emergency Medicine, Gainesville, Florida